Alert archive / Colorado / Red Flag Warnings in 2020

Red Flag Warning 27, NWS Grand Junction, CO

June 16, 202015 counties in Colorado; Grand County, San Juan County, Utah

NWS Grand Junction, CO issued this red flag warning at Jun 16, 2020, 3:02 AM MDT for 15 counties in Colorado; Grand County, San Juan County, Utah. It took effect at Jun 17, 2020, 11:00 AM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 16, 2020, 3:02 AM MDT (09:02 UTC)
In effect from
Jun 17, 2020, 11:00 AM MDT
Expired
Jun 17, 2020, 8:00 PM MDT
In force
9 hr
Issued by
NWS Grand Junction, CO

Counties Archuleta County, CO, Delta County, CO, Dolores County, CO, Eagle County, CO, Garfield County, CO, Gunnison County, CO, Hinsdale County, CO, La Plata County, CO, Mesa County, CO, Montezuma County, CO, Montrose County, CO, Ouray County, CO, Pitkin County, CO, San Juan County, CO, San Miguel County, CO, Grand County, UT, San Juan County, UT

The radar

The Grand Junction radar (KGJX), 86 km from the middle of the area, began a volume at 09:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 9.0 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2020-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2020-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4708 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this red flag warning went out at Jun 16, 1:31 AM MDT, 1 hour 31 minutes earlier.

Area forecast discussion, Jun 16, 1:31 AM MDT, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
131 AM MDT Tue Jun 16 2020

.SHORT TERM...(Tonight through Tuesday night)
Issued at 330 PM MDT Mon Jun 15 2020

Windy...warm and very dry conditions will continue across the
region through tomorrow. An upstream trough digging out of the
PacNW into the Rockies will be inducing a strong southerly low
level response beginning during the overnight hours. As we begin
to warm tomorrow these winds will be mixed down and...yep...once
again we will see gusts in the 25 to 40 mph range through the
afternoon hours. Fire weather will be on the forefront again with
fires already burning and producing smoke plumes that are becoming
more noticeable and spreading well to the East of the Rockies.
Temperatures tonight will be a bit milder with the increase in
winds aloft and some mixing. Another warm day on tap Tuesday with
the cold front just lurking upstream. There will be just a bit of
moisture coming in at the mid levels on the southerly jet. This
will lead to morning accas which could turn into isolated showers
and storms in the afternoon across the southern hills. This
moisture also looks to increase humidity in the central mountains
through the afternoon hours and limit the fire weather concerns to
areas mainly below 8000 feet. The cold front will ooze into our
northeast zones Tuesday night with the southerly flow aloft
holding it's acceleration eastward.

.LONG TERM...(Wednesday through Monday)
Issued at 330 PM MDT Mon Jun 15 2020

This front will be draped mainly across the northern half of the
CWA on Wednesday with cooler temperatures found up here and warm
continuing to the south. Winds and humidity will combine for fire
weather concerns again over the area Wed afternoon and this could
continue to affect the ongoing fires in the south. As confidence
increases here will add to the fire headlines. Upstream troughing
appears to be trending a bit stronger and more persistent than 24
hours ago which will keep us in a similar pattern going into
Thursday. Mainly dry and at least breezy conditions will persist
into the late week period as the trough axis finally rotates
through the CWA on Friday. Questionable whether there is enough
mositure to produce precipitation as this happens but some models
are pointing to some light output convection. Would not bet on
much though cooler temperature will move in with the trough as the
stalled front is finally pushed through. The northwest flow
pattern dominates into early next week as a ridge builds into the
West. Outside of some high country isolated storms...dry
conditions continue and we will begin a slow warming trend.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 131 AM MDT Tue Jun 16 2020

Breezy conditions will impact TAF sites across eastern Utah and
western Colorado again today as the pressure gradient remains
strong. Though high clouds will be prevalent across the region,
VFR conditions will prevail through the next 24 hours with
ceilings above ILS breakpoints at all TAF sites.

&&

.FIRE WEATHER...
Issued at 904 PM MDT Mon Jun 15 2020

Updated to allow the Red Flag Warnings for Monday evening to
expire at 9 pm. RH values ticking up and winds coming down.
Outflow winds moving northwest across Northwest New Mexico are
expected to push across zone 207 later this evening. This will
usher in higher relative humidity values and swing winds around to
the southeast. Expected moderate RH recoveries tonight with a
stronger push of draining, downslope east-southeasterly winds
between 2200 and 0300 tonight.

Dry and windy conditions will continue Tuesday across much of
eastern Utah and western Colorado. Expect an earlier than normal
start to critical fire weather conditions tomorrow, as winds pick
up early and relative humidity plummets once again. Winds will be
stronger as a mid-level jet sets up across the region. Anticipate
strong winds to persist on Wednesday, though, increased RH levels
will reduce the areal spread of critical conditions. However,
localized regions of critical fire weather conditions remain in
the forecast for the next 3 to 5 days.

Little precipitation is expected, though isolated to scattered
storms will be possible Tuesday over the central and southern
Colorado divide mountains. Above normal temperatures continue.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...Red Flag Warning from 9 AM this morning to 9 PM MDT this evening
     for COZ200-202-203-207-290-292-294.

     Red Flag Warning from noon today to 9 PM MDT this evening for
     COZ205-293.

UT...Red Flag Warning from 9 AM this morning to 9 PM MDT this evening
     for UTZ487-490-491.

&&

SHORT TERM...15
LONG TERM...15
AVIATION...NL
FIRE WEATHER...JDC
Hazardous weather outlook, Jun 15, 4:36 AM MDT, 22 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
436 AM MDT Mon Jun 15 2020

COZ001>014-017>023-UTZ022>025-027>029-161045-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
436 AM MDT Mon Jun 15 2020

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Critical fire weather conditions will redevelop over portions of
eastern Utah and expand into western Colorado this afternoon. Red
Flag Warnings remain in effect.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Critical fire weather conditions are possible across much of
eastern Utah and western Colorado again Tuesday with a slight
chance that Wednesday will another round of critical conditions.
Red Flag Warnings and Fire Weather Watches are in effect Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 3:35 AM MDTWind AdvisoryGJTGarfield, Moffat, Rio Blanco, Routt16 hr

Nearby

Red Flag Warnings in Colorado, 2020Red Flag Warnings in Utah, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.